A woman who received an experimental coronavirus vaccine developed severe neurological symptoms that prompted a pause in testing, a spokesman for drugmaker AstraZeneca said Thursday.
The study participant in late-stage testing reported symptoms consistent with transverse myelitis, a rare inflammation of the spinal cord, said company spokesman Matthew Kent.
“We don't know if it is (transverse myelitis)," Kent said. “More tests are being done now as part of the follow-up.”
On Tuesday, AstraZeneca said its “standard review process triggered a pause to vaccination to allow review of safety data." It did not provide any details other than to say a single participant had an “unexplained illness.” The vaccine was initially developed by Oxford University after the coronavirus pandemic began this year.
Feeling out of the loop? We'll catch you up on the Chicago news you need to know. Sign up for the weekly Chicago Catch-Up newsletter here.
Kent said an independent committee was reviewing the study's safety data before deciding if and when the research could continue.
The study was previously stopped in July for several days after a participant who got the vaccine developed neurological symptoms; it turned out to be an undiagnosed case of multiple sclerosis that was unrelated to the vaccine.
Late last month, AstraZeneca began recruiting 30,000 people in the U.S. for its largest study of the vaccine. It also is testing the vaccine in thousands of people in Britain, and in smaller studies in Brazil and South Africa. Several other COVID-19 vaccine candidates are in development.
Full coverage of the COVID-19 outbreak and how it impacts you
Dr. Soumya Swaminathan, the World Health Organization's chief scientist, said the U.N. health agency wasn't overly concerned by the pause in the Oxford and AstraZeneca vaccine trial, describing it as “a wake-up call” to the global community about the inevitable ups and downs of medical research.
Temporary holds of large medical studies aren’t unusual, and investigating any serious or unexpected reaction is a mandatory part of safety testing. AstraZeneca pointed out that it’s possible the problem could be a coincidence; illnesses of all sorts could arise in studies of thousands of people.
The Associated Press Health and Science Department receives support from the Howard Hughes Medical Institute’s Department of Science Education. The AP is solely responsible for all content.